Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 136, NWS Flagstaff, AZ

July 31, 2021Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2021, 12:40 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 12:40 PM MST (19:40 UTC)
Expired
Jul 31, 2021, 3:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 90 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WGUS55 KFGZ 311940
FFWFGZ
AZC005-025-312245-
/O.NEW.KFGZ.FF.W.0136.210731T1940Z-210731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1240 PM MST Sat Jul 31 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  The Rafael Fire scar in...
  Coconino County in north central Arizona...
  Yavapai County in west central Arizona...

* Until 345 PM MST.

* At 1239 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Rafael Fire scar. Between 1 and 2.5 inches of 
  rain have fallen over the upper portions of Sycamore Creek. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Rafael Fire
           scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Rafael Fire scar.

* Some locations that will experience flash flooding include...
  White Horse Lake Campground and Raymond Boy Scout Camp.

This includes the following swimming holes...
Sycamore Falls, Lower Sycamore Falls "The Golden Pond", Paradise 
Forks and Parsons Spring along Sycamore Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get to higher ground immediately! Flash flood waters and debris will 
inundate recreation trails crossing washes within and downstream of 
Sycamore Canyon and Creek, including Parsons and Dogie Trails.

&&

LAT...LON 3497 11213 3502 11212 3508 11208 3517 11201
      3508 11186 3498 11196 3494 11199 3491 11202
      3484 11206 3488 11216

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
2 follow-up statements
039 
WGUS75 KFGZ 312057
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
157 PM MST Sat Jul 31 2021

AZC005-025-312245-
/O.CON.KFGZ.FF.W.0136.000000T0000Z-210731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
157 PM MST Sat Jul 31 2021

...FLASH FLOOD WARNING FOR THE RAFAEL FIRE SCAR REMAINS IN EFFECT 
UNTIL 345 PM MST THIS AFTERNOON FOR COCONINO AND YAVAPAI COUNTIES...

At 156 PM MST, Doppler radar indicated heavy rain has moved out of 
the Rafael Fire scar. Between 1 and 2.5 inches of rain have fallen 
across the upper reaches of Sycamore Creek from earlier 
thunderstorms and will cause flooding downstream.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Rafael Fire scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Rafael Fire scar.

Some locations that will experience flash flooding include...
  White Horse Lake Campground and Raymond Boy Scout Camp.

This includes the following swimming holes...
Sycamore Falls, Lower Sycamore Falls "The Golden Pond", Paradise 
Forks and Parsons Spring along Sycamore Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get to higher ground immediately! Flash flood waters and debris will 
inundate recreation trails crossing washes within and downstream of 
Sycamore Canyon and Creek, including Parsons and Dogie Trails.

&&

LAT...LON 3497 11213 3502 11212 3508 11208 3517 11201
      3508 11186 3498 11196 3494 11199 3491 11202
      3484 11206 3488 11216

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
585 
WGUS75 KFGZ 312238
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
338 PM MST Sat Jul 31 2021

AZC005-025-312248-
/O.EXP.KFGZ.FF.W.0136.000000T0000Z-210731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
338 PM MST Sat Jul 31 2021

...FLASH FLOOD WARNING FOR THE RAFAEL FIRE SCAR WILL EXPIRE AT 345 
PM MST THIS AFTERNOON FOR COCONINO AND YAVAPAI COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and use 
caution along Sycamore Creek which will have elevated water levels 
this afternoon.

LAT...LON 3497 11213 3502 11212 3508 11208 3517 11201
      3508 11186 3498 11196 3494 11199 3491 11202
      3484 11206 3488 11216

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:29 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 9:29 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
929 AM MST Sat Jul 31 2021

.SYNOPSIS...Thunderstorm coverage decreases this weekend with even
less activity to begin next week. A warming trend begins early
next week and peaks into mid to late week as high pressure
strengthens.

&&

.UPDATE...No significant updates were made to the forecast this
morning. Less thunderstorm coverage is expected this afternoon and
evening compared to the last few days with scattered chances
likely. Conditions are a bit more stable with increasing heights
this morning as the ridge of high pressure begins to shift towards
the west. There is also some ongoing shower activity around
Prescott in Yavapai County with much of the area under broken to
overcast cloud cover. This factor could also limit thunderstorms
for this area today.

Better chances for showers and thunderstorms east of I-17 and Hwy
89 on Sunday as the ridge axis transitions over northern Arizona
limiting the flow from the west-southwest. Another round of
scattered activity is likely as lingering low to mid-level
moisture will still be available across the region with PWATs
around 1.0-1.1 inches.

Things quiet down a bit as we begin the work week with high
pressure strengthening towards our west. Less monsoonal flow with
warming temperatures will result.

&&

.PREV DISCUSSION /143 AM MST/...Isolated showers and thunderstorms
are ongoing in central and southern Yavapai County very early this
morning. Expect a very localized flood threat from any of the
heavy thunderstorms for the next few hours.

Another day of scattered thunderstorms will initiate around the
Noon hour MST and bring periods of heavy rainfall to northern
Arizona. The localized threat of flash flooding will persist as a
result. Never drive through flood waters on area roads. Storm
coverage will further decrease into Sunday and to start next week
as high pressure begins to setup over the Southwest. Gusty winds
will be possible near convection next week due to the drier air
mass from northerly flow aloft and higher-based nature of storms.
Suppressed convection and cloud cover will help to increase
temperatures across central and northern Arizona by mid-week.
Areas of heat impacts could again return to lower valleys and
basins south of the Mogollon Rim and within the Grand Canyon by
Wednesday. There is still moderate uncertainty in the max
temperatures for Wednesday and Thursday, but temperatures anywhere
from five to ten degrees warmer than this weekend are possible.

&&

.AVIATION...For the 18Z Package...Isolated showers and thunderstorms
will continue mainly southwest of KFLG and KSEZ this morning.
Scattered thunderstorms re-develop area-wide after 18Z. Periods of
MVFR/IFR conditions and gusty, erratic winds will occur in and
around thunderstorms. Storm coverage will begin to decrease after
03Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will continue today with
flash flooding and lightning as primary hazards. Lesser storm
coverage is expected for Sunday. Light winds are forecast outside of
thunderstorm activity.

Monday through Wednesday...Expect a drying and warming trend next
week with less thunderstorm coverage each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/NL
AVIATION...MCT
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:06 PM MSTSpecial Weather StatementFGZGila39 min
Jul 31, 2:57 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 31, 11:35 AM MSTAreal Flood AdvisoryFGZCoconino115 min
Jul 31, 12:35 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Jul 31, 1:15 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai4 hr
Jul 31, 3:04 PM MSTSpecial Weather StatementFGZ41 min

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.